ADVERTISEMENT

involuntary jerks of left side of body with head jerking right

My daughter has CP, wheelchair bound right side more involved. She is 18 yr old. Myoclonic seizure diagnosis at 3mo old. She takes depakote, klonopin. She now also takes medroxyprogesterone for amenorrhea. We first noted the first jerk in August -her left arm, sometimes left leg jerks with her head turning swiftly to the right at the same time. Episode lasts only seconds.
 During 24 hour EEG only did 2 small jerks. Neurologist says they are not seizures. I was sure they were, looked very similar to startles she had as a baby that ended up being Myoclonic jerks/seizures. (Depakote has knocked those out completely.) The jerks she is having are so violent at times that she will throw whatever is in her hand(phone, glass of water,etc) She has sometimes up to 20 a day. She usually just ignores them and goes on with activity. The number of jerks vary from day to day. Lately many more.
 She had a CT a couple weeks ago and there were no changes from 10 yrs ago. She cannot have an MRI due to rods in her back. I called her neurologist to tell him they were increasing- because there has been no follow up. (pediatrician ordered the CT scan per my request) Neurologist says over the phone.... through his receptionist??? "They are psychogenetic and she needs to see a therapist"!!!! This neurologist has never been someone to brag about, but we would see him once a year and he prescribed the medications which was all we needed. But now we need him and this is what I get. grrrrr. A therapist? He thinks she is doing this on purpose? I don't really understand where he is coming from? any thoughts? His attitude is basically, "be happy with what you got" this is as good as it gets."
I did have an ER doctor I work with tell me he thought it sounded like "Hemiballismus". I have looked it up and it sounds like what she does. I am starting to wonder also if the hormone pills brought this on? I plan on getting a new neurologist and maybe getting a repeated EEG and stopping the hormone replacement that she would be due for in 3 months.(she just finished taking it in Dec and brought on period for Jan) Which is when we have noted the increase of jerks. There has been some weight gain over the last year and we have started weight watchers-

Just wanted to give as much info as possible to start, for anyone out there that something might click with and can help with figuring this out. I'm praying for wisdom. Thanks so much.

Comments

involuntary jerks of left side of body with head jerking right

I had  the "jerks" and since I have been on Depakote they have completely disappeared except for if it's getting close to take my meds or if I am late on taking them. Weird huh? I don't see how your Nuero wouldn't see them as seizure related if the Depakote stopped them? ERRRRR! OBVIOUSLY IT IS IF THE MEDS WORKED! Sorry if I get irritated, but it's just that I understand what you are going through and how the dr's have horrible bedside manor. We have to be our own advocates and put our foot down! As far as psychogenic seizures go........who in the heck would want to purposely have seizures? Ugh.....I think the dr's just can't figure stuff out so they send people off to someone else to get them out of their hair....it's soooo frustrating! Actually a psychiatrist is who AFTER 3 YEARS of weird symptoms suggested that I might be having absense seizures and here I sit today...EPILEPSY! Lol! It's been a long road, but I finally got an answer!

Thank you Amber, you are

Thank you Amber, you are right we are to be our own advocates, because it really is a rare doctor that will go that extra mile- they just have too many patients. I appreciate your input, I am glad you finally got answers. God is good and He cares more than I do about my daughter, so I know he will direct me and give me patience!  It is nice to hear others stories. It just shows me it just isn't always so easy to figure it all out.

jerks of left side of body with head jerking right

Hello. I took depakote for a few years durring puberty. I had no relief from the grand mal seizures or the complex partial seizures from which I suffered. However, I did gain weight with the meds. I also would like to point out that my birthcontrol was why the depakote did not work. According to my neurologist the estrogin in the bc pills blocked the absorption of the depakote. Hormones can effect the absorbtion and distribution of anti-convulsants. It is very difficult to manage the seizures of a pre-pubesent or pubesent girl because of the new hormonal activity in her body. I would recomend that you see a different neuro because those ticks and muscle spasms are not a psychological thing; they are embarrising and they hurt after a while. I agree with the previous poster the neurologists are there to care for us but generally send us the way of a therepist. Good luck to you and your family. God bless your little one!!!! She must be strong to deal with all that medicine and epilepsy throw at you.

 

 

Re: jerks of left side of body with head jerking right

Thank you so much for your post. I am also realizing that the hormone she has taken the last has been the cause of her weight gain being that it is considered a steriod. Effecting her body not just the 1 wk she takes it every 3-4 months but a continual effect. I plan to get her to both a new neurologist as you agree and also again to a gyn as to why she has amenorrhea. That is interesting about the depakote absorbtion. I will have to research that one again, because I thought I read somewhere last night that the hormone medroxyprogesterone did not interact. Thank you again. God Bless!

hi

 Hi Terri ,

I just want to say that i get myoclonic jerks daily aswell sometimes 1 or 2 or sometimes ALOT more ,

What i want to say is when i read on you message about what your daughters neuroligist said reg it being psychogenic and she needs to see a therapist reminds me of what i have just been through with mine , he had me reffered to a psychiatrist because he believe i had psycological probs !!!! i was gutted when i found out and until i was due to go i treated it as a joke but the week before i was so scared , when i went and the psych called me in we spoke away & he took it i had asked to come and see him so i explained he said " as far as i am concerened there is no need at all for you to be here " i left with tears running down .

I do not believe that alot of neuro's remember that we are all human beings aswell i can relate to you so much and my heart goes out to you but you have to stand your ground as the other lady says get a new neuro i was not slow in asking for a new one and i got one you have to let them know what is happening ,  am always here if you need to talk keep your chin up and stand your ground

Julie xxxxxx

Re: hi

Thank you Julie! so you can relate it is nice to hear from you. I began reading about the psychogenic seizures and I do not believe my daughter has the emotional problems-there is no trauma or stress. She is a little OCD at times, my diagnosis not anyone professional haha. I am an RN though. I did talk to an ER doc today at work and she explained about the hormones she has been taking to bring on her period= stress to body. And those could be the psychogenic seizures. Although she does have real seizures underlying. I did read yesterday that 20% of those with seizures also have psychogenic seizures. it is interesting, but I did not like the way the neuro dealt with this through his receptionist with no explaination. I don't like the connotation either. I had to learn what he was talking about online. So I will get a new neuro. I'm going to monitor the frequency-in correlation between the hormone and the jerking- now that we won't be repeating the hormone treatment for amenorrhea I'll see if the jerks decrease. Thanks for listening!